Illinois, 2011

Hail and Lightning Strike in Illinois, May 22, 2011

May 22, 2011 · NWS LSX · 2 events in 2 counties and zones

A strong cold front was moving through the region. with numerous reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front was moving through the region. It triggered showers and thunderstorms...with numerous reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 22, 5:17 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, May 22, 5:17 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
617 PM CDT SUN MAY 22 2011

.DISCUSSION...
/355 PM CDT SUN MAY 22 2011/

MAIN CONCERN THROUGH MID WEEK WITH BE AN ONGOING POTENTIAL FOR
SEVERE THUNDERSTORMS AND WIDESPREAD...POSSIBLY HEAVY RAINFALL.

SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER EASTERN MO INTO
CENTRAL ILLINOIS ALONG A GRAVITY WAVE WELL AHEAD OF SURFACE COLD
FRONT NOW EXTENDING FROM NORTH CENTRAL MO SOUTHWESTWARD INTO
SOUTHEAST KANSAS. DEWPOINTS WELL INTO THE 60S TO AROUND 70 HAVE
ADVECTED INTO THE REGION UNDER VERY STEEP LAPSE RATES WHICH HAVE
RESULTED IN MLCAPES BETWEEN 3000-4000 J/KG. LARGE SCALE ASCENT
WILL LIKELY INCREASE SLIGHTLY INTO THE EVENING AS SUBTLE SHORTWAVE
CURRENTLY OVER CENTRAL PLAINS MOVES INTO THE AREA THIS EVENING.
THIS SHOULD CAUSE AN INCREASE IN THE COVERAGE OF STORMS OVER CWA
THIS EVENING...BOTH ALONG AND AHEAD OF THE COLD FRONT. DEEP LAYER
SHEAR WILL REMAIN FAVORABLE FOR SUPERCELLS THROUGH THE EVENING
WITH VERY LARGE HAIL POSSIBLE GIVEN THE VERY STEEP LAPSE RATES.
IN ADDITION...THE LOW LEVEL SHEAR ALONG WITH THE VERY UNSTABLE
ATMOSPHERE WILL CONTINUE TO KEEP A TORNADO THREAT INCLUDING
POSSIBLY A STRONG TORNADO OR TWO THROUGH THE EVENING.

THE FRONT WILL BECOME EAST TO WEST ORIENTED UNDER ZONAL FLOW THE
NEXT FEW DAYS AS THE UPPER LOW CURRENTLY OVER THE MIDWEST LIFTS
EASTWARD BY TOMORROW. THERE WILL BE A SERIES OF SHORTWAVES MOVE
ALONG THE FRONT THE NEXT FEW DAYS WHICH SHOULD GENERATE SEVERAL
ROUNDS OF THUNDERSTORMS ACROSS THE REGION. IT WILL BE DIFFICULT TO
PIN DOWN THE SPECIFICS AS MODELS ARE SLIGHTLY DIFFERENT IN THE
TIMING OF THE SHORTWAVES AND THE LOCATION OF THE EFFECTIVE FRONT
WILL BE DEPENDENT ON THE OUTFLOW FROM POTENTIAL MCS...BUT THERE
WILL CONTINUE TO BE ENOUGH INSTABILITY AND SHEAR FOR ROUNDS OF
SEVERE THUNDERSTORMS THROUGH WEDNESDAY. IN ADDITION...THERE WILL
BE ABUNDANT MOISTURE FOR THE STORMS TO PRODUCE HEAVY RAINFALL.
FLASH FLOODING WILL BE POSSIBLE WHERE THERE IS ANY TRAINING. DO
NOT HAVE ENOUGH CONFIDENCE TO ISSUE ANY KIND OF FLOOD WATCH AT
THIS POINT...SO WILL GO AHEAD AND MENTION THIS POTENTIAL IN A
HYDROLOGICAL OUTLOOK. RAIN WILL LIKELY END LATER IN THE WEEK WHEN
CLOSED LOW FINALLY MOVES ACROSS THE AREA AND PUSHES FRONT SOUTH.

BRITT

&&

.AVIATION...
/613 PM CDT SUN MAY 22 2011/

ONGOING STORMS ACROSS PARTS OF MISSOURI AND ILLINOIS WILL PERSIST
FOR THE NEXT FEW HOURS AND POSSIBLY GROW UPSCALE INTO ONE OR MORE
LINES. ONCE THE STORMS MOVE THROUGH...VFR CONDITIONS ARE EXPECTED
FOR THE REST OF THE PERIOD. THUNDERSTORMS ARE POSSIBLE AGAIN
TOMORROW AFTN BUT CONFIDENCE IN TIMING AND LOCATION IS TOO LOW FOR
ANYTHING MORE THAN A CB GROUP ATTM.

SPECIFICS FOR KSTL...ONGOING STORMS WILL PERSIST FOR THE NEXT FEW
HOURS AND POSSIBLY GROW UPSCALE INTO ONE OR MORE LINES. ONCE THE
STORMS MOVE THROUGH KSTL...VFR CONDITIONS ARE EXPECTED FOR THE
REST OF THE PD. ALTHOUGH THUNDERSTORMS ARE POSSIBLE AGAIN TOMORROW
AFTN...CONFIDENCE IN TIMING AND LOCATION IS TOO LOW FOR ANYTHING
MORE THAN A CB GROUP ATTM.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 22, 3:20 PM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
420 PM CDT SUN MAY 22 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
420 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

AN OUTBREAK OF SEVERE THUNDERSTORMS IS LIKELY THROUGH THIS EVENING
OVER MUCH THE REGION. THE MOST INTENSE STORMS WILL BE CAPABLE OF
PRODUCING ONE OR TWO STRONG TORNADOES...GOLFBALL OR LARGER SIZE
HAIL AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE LIKELY OVER THE AREA THROUGH WEDNESDAY.
THERE IS THE POTENTIAL FOR SEVERAL ROUNDS OF SEVERE THUNDERSTORMS
DURING THIS PERIOD. THESE THUNDERSTORMS WILL ALSO PRODUCE
WIDESPREAD RAINFALL WHICH MAY BE HEAVY AT TIMES ACROSS THE REGION.
THIS MAY CAUSE RISES ON AREA STREAMS...CREEKS AND AREA RIVERS.

THERE IS ALSO A CHANCE OF THUNDERSTORMS OVER THE REGION ON
WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THROUGH TONIGHT.

BRITT

In the hours before

Local storm report, May 22, 6:00 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
700 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             CAMP POINT              40.04N  91.07W
05/22/2011  M0.25 INCH       ADAMS              IL   TRAINED SPOTTER

&&

BRITT
Local storm report, May 22, 6:06 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
706 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     MONTGOMERY CITY         38.98N  91.51W
05/22/2011  E50 MPH          MONTGOMERY         MO   AMATEUR RADIO

&&

MILLER
Local storm report, May 22, 6:08 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
708 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     WALL CLOUD       2 WSW DANVILLE          38.90N  91.57W
05/22/2011                   MONTGOMERY         MO   LAW ENFORCEMENT

            ROTATING WALL CLOUD RELAYED BY OFFICER.

&&

GOSSELIN
Local storm report, May 22, 6:09 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
709 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             TAOS                    38.50N  92.08W
05/22/2011  M1.00 INCH       COLE               MO   TRAINED SPOTTER

            ALSO ESTIMATES WINDS BETWEEN 30-40 MPH

&&

BRITT
Local storm report, May 22, 6:16 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
716 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             2 W LOOSE CREEK         38.51N  91.99W
05/22/2011  E1.00 INCH       OSAGE              MO   STORM CHASER

&&

MILLER
Local storm report, May 22, 6:19 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
719 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     FUNNEL CLOUD     NEW FLORENCE            38.91N  91.45W
05/22/2011                   MONTGOMERY         MO   TRAINED SPOTTER

            SEEN ALONG INTERSTATE 70 NEAR MILE MARKER 176

&&

BRITT

The radar

The Lincoln radar (KILX), 123 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 lightning. Local standard time, as filed.

Hail, Brown

When
May 22, 6:28 PM CST
Where
Brown County, 0.29 mi ENE of Mt Sterling
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.982, -90.765

Lightning, Jersey

When
May 22, 7:00 PM CST
Where
Jersey County, 2.4 mi W of Jerseyville
Property damage
$150,000
Reported by
Newspaper
Coordinates
39.120, -90.365

Lightning struck a house causing a fire that destroyed the house. Fortunately the owners were not home at the time, so no injuries were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320438, 323385.